Follow
Share

So over the weekend, I had to take Dad to the hospital for his continued bowel issues, and it appears to me that the doctor's recommendations actually made the problems WORSE.


If you've been keeping up, Dad has had terrible bouts of constipation followed by terrible bouts of diarrhea with NO RELIEF. This whole thing has exacerbated his hemorrhoids to the point that he literally screams in pain on a daily basis which breaks my heart.


After quite a messy Saturday afternoon, I took Dad to the hospital, and the doctor didn't do much. He confirmed that Dad had prolapsed hemorrhoids but didn't address them at all. He said that he did see fecal matter in Dad's left intestine but didn't seem to address that.


When Dad came in, he was...muddy. He went through about five incontinence pads while in the hospital and had an accident in the car on the way home. It's really watery... BUT the doctor prescribed a DAILY suppository followed by a daily dose of Miralax IN ADDITION to Dad's three daily senna tablets and stool softeners. Though I thought that was excessive, I decided to go with the doc's recommendations.


Unitl today... not only is Dad still in pain, he can't hold his bowels AT ALL. His eyes are sunken in, he's a grayish color, he's weak... It's NOT good. The ALF followed the doctor's recommendations, but I asked them to stop.


So... is it NORMAL to have that much "working medicine"? Dad already doesn't take in much water, this seems excessive. I'm worried... and I have NEVER seen my Dad in so much pain. It's heartbreaking.

Find Care & Housing
Bumping. Its been almost a week. Tinyblu please respond.🤐
Helpful Answer (1)
Reply to JoAnn29
Report

Bumping
Helpful Answer (0)
Reply to JoAnn29
Report

I know its only 4 days but I am posting to bump up. I just spent a half hour looking for this post. Yes, I put Tinyblu in search but there are 3 years of posts and not in order by date asked.
Helpful Answer (0)
Reply to JoAnn29
Report
Ahmijoy Aug 17, 2018
We’ve tried messaging her and bumping up posts. Hopefully we will hear something this weekend. Sending prayers.
(0)
Report
See 1 more reply
Tiny, hope all is alright with your Dad, And You!
Helpful Answer (2)
Reply to staceyb
Report

I"ve pm'ed her, but no answer. Tiny, how are you?????
Helpful Answer (1)
Reply to BarbBrooklyn
Report
Ahmijoy Aug 16, 2018
Uh oh
(1)
Report
See 1 more reply
I know its only been 3 days, but I want to bump this up. The post is now on page 4. Worried here. Hope everything is going OK.
Helpful Answer (2)
Reply to JoAnn29
Report
Ahmijoy Aug 16, 2018
I feel the same way. Should we PM you think?
(0)
Report
Tiny, would love to hear from you. Hope everything is alright.
Helpful Answer (1)
Reply to JoAnn29
Report

Tiny, how is your dad doing today?
Helpful Answer (1)
Reply to BarbBrooklyn
Report

I was going to answer this yesterday and lost the thread. I think Administration needs to leave the original posters name up plus the last reply.

Personally, I think Dad is on too many laxatives. I think 3 Sennica tablets is excessive. It takes up to 12 hrs to work. He doesn't need to go every day. Miralax did a number on Mom. Everytime she was hospitalized they put her on Colace and Sennica. The only thing that worked was Phillips milk of magnesia.

Going all the time is probably irritating his hemorrhoids. I know he is on Hospice but he is in so much discomfort could they not allow surgery? I recommend a Gastroenterologist. Mom was on iron, caused constipation. Also a cholesterol med that caused it. Her doctor removed the cholesterol med (Welchol) and all the laxatives. If she didn't go in 3 days then I gave her Phillips. Think about it, they don't eat as much. Also, continued use of laxatives and the body no longer works on its own.

Talk to the hospice nurse. Ask her if Dad can stop all these laxatives. Laxatives cause pain too. Hopefully a cream is being used to shrink the hemorrhoids. Let him go a two or three days to see what happens. I would reintroduce everything little by little. Look up all the laxatives and see what they do and side effects. No laxative works right away. With the pain he is having, he isn't eating. No eating no.....With it being runny he is losing water that should be given back. Maybe gatoraid.
Helpful Answer (2)
Reply to JoAnn29
Report
Ahmijoy Aug 14, 2018
I completely agree. Facilities, including hospitals overuse laxatives and stool softeners, especially Colace. When I had hip surgery, it was automatically put on my chart. I refused it. I have never had any issues with bowel movements and didn’t expect to have any then. As soon as they pulled the catheter on the second day I was in the bathroom on a successful field trip. I tend to think that 80% of bowel issues in the elderly are created by giving them all this stuff.
(2)
Report
Doesn't sound good, Tiny, I agree with the others -call hospice. Please update us when you can. (((((hugs))))
Helpful Answer (2)
Reply to golden23
Report

Oh, right! I forgot that he was on Hospice. Call them right away, Tiny!
Helpful Answer (2)
Reply to BarbBrooklyn
Report

I thought that he was on Hospice.(On profile.) Are they not helping address his pain?
Helpful Answer (2)
Reply to Sunnygirl1
Report

I agree. Time for EMS. Let us know. .
Helpful Answer (3)
Reply to Ahmijoy
Report

If his eyes are sunken he's dangerously dehydrayed.

I'd call 911 and get him to the ER asap.

Or at least report this to the doctor.
Helpful Answer (2)
Reply to BarbBrooklyn
Report